Evolving spectrum of drug-induced uveitis at the era of immune checkpoint inhibitors results from the WHO's pharmacovigilance database

J Autoimmun. 2020 Jul;111:102454. doi: 10.1016/j.jaut.2020.102454. Epub 2020 Apr 14.

Abstract

Purpose: Drug-induced uveitis is a rare but sight-threatening condition. We seek to determine the spectrum of drug-induced uveitis at the era of immune checkpoint inhibitors (ICI).

Methods: Retrospective pharmacovigilance study based on adverse drug reactions reported within VigiBase, the WHO international pharmacovigilance database. We included deduplicated individual case safety reports (ICSRs) reported as 'uveitis' at Preferred Term level according to the Medical Dictionary for Drug Regulatory Activities between 1967 and 04/28/2019. We performed a case/non-case analysis to study if suspected drug-induced uveitis were differentially reported for each suspected treatment compared to the full database. We excluded drugs with potential indication bias.

Results: 1404 ICSRs corresponding to 37 drugs had a significant over-reporting signal with a median age of 57 [42-68] years and 45.7% of males. We identified five major groups of treatments: bisphosphonates (26.9%), non-antiviral anti-infectious drugs (25.4%), protein kinase inhibitors (15.5%), ICI (15.0%), and antiviral drugs (11.1%). Severe visual loss was reported in 12.1% of cases. ICI and protein kinase inhibitors were the most recently emerging signals. The time to onset between first infusion and uveitis was significantly different between groups ranging from 5 days [2-19] in the bisphosphonate group to 138.5 [47.25-263.75] in protein kinase inhibitors group (p < 0.0001). Anti-Programmed Cell death 1 represented more than 70% of ICI-induced uveitis. We identified Vogt-Koyanagi-Harada (VKH)-like syndrome as being associated with ICI use.

Conclusions: The spectrum of drug-induced uveitis has changed with the evolution of pharmacopeia and the recent emergence of ICIs. VKH-like syndrome has been reported with ICI and protein kinase inhibitors therapy.

Keywords: Drug induced-adverse event; Immune checkpoint inhibitors; Protein kinase inhibitors; Uveitis; Visual loss.